Birational transformations and values of the Riemann zeta-function
Journal de Théorie des Nombres de Bordeaux, Volume 15 (2003) no. 2, pp. 561-592.

In his proof of Apery’s theorem on the irrationality of ζ(3), Beukers [B] introduced double and triple integrals of suitable rational functions yielding good sequences of rational approximations to ζ(2) and ζ(3). Beukers’ method was subsequently improved by Dvornicich and Viola, by Hata, and by Rhin and Viola. We give here a survey of our recent results ([RV2] and [RV3]) on the irrationality measures of ζ(2) and ζ(3) based upon a new algebraic method involving birational transformations and permutation groups acting on double and triple integrals of Beukers’ type. In the last two sections we give a constructive method to obtain the relevant birational transformations for triple integrals from the analogous transformations for double integrals, and we also apply such a method to get birational transformations acting on quadruple integrals of Vasilyev’s type.

Dans sa preuve du théorème d’Apéry sur l’irrationalité de ζ(3), Beukers [B] a introduit des intégrales doubles et triples de fonctions rationnelles donnant de bonnes suites d’approximations rationnelles de ζ(2) et ζ(3). La méthode de Beukers a été, par la suite, améliorée par Dvornicich et Viola, par Hata, et par Rhin et Viola. Nous présentons ici un survol de nos résultats récents ([RV2] et [RV3]) sur les mesures d’irrationalité de ζ(2) et ζ(3) obtenus par de nouvelles méthodes algébriques mettant en jeu les actions de transformations birationnelles et de groupes de permutations sur des intégrales doubles et triples du type de celles introduites par Beukers. Dans les deux dernières parties, nous donnons une méthode constructive pour obtenir les transformations birationnelles appropriées pour les intégrales triples à partir des transformations correspondantes pour les intégrales doubles. Cette méthode est également appliquée pour obtenir l’action de transformations birationnelles sur des intégrales quadruples du type de celles introduites par Vasilyev.

@article{JTNB_2003__15_2_561_0,
     author = {Carlo Viola},
     title = {Birational transformations and values of the {Riemann} zeta-function},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {561--592},
     publisher = {Universit\'e Bordeaux I},
     volume = {15},
     number = {2},
     year = {2003},
     doi = {10.5802/jtnb.414},
     zbl = {1074.11041},
     mrnumber = {2140868},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.414/}
}
TY  - JOUR
TI  - Birational transformations and values of the Riemann zeta-function
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2003
DA  - 2003///
SP  - 561
EP  - 592
VL  - 15
IS  - 2
PB  - Université Bordeaux I
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.414/
UR  - https://zbmath.org/?q=an%3A1074.11041
UR  - https://www.ams.org/mathscinet-getitem?mr=2140868
UR  - https://doi.org/10.5802/jtnb.414
DO  - 10.5802/jtnb.414
LA  - en
ID  - JTNB_2003__15_2_561_0
ER  - 
%0 Journal Article
%T Birational transformations and values of the Riemann zeta-function
%J Journal de Théorie des Nombres de Bordeaux
%D 2003
%P 561-592
%V 15
%N 2
%I Université Bordeaux I
%U https://doi.org/10.5802/jtnb.414
%R 10.5802/jtnb.414
%G en
%F JTNB_2003__15_2_561_0
Carlo Viola. Birational transformations and values of the Riemann zeta-function. Journal de Théorie des Nombres de Bordeaux, Volume 15 (2003) no. 2, pp. 561-592. doi : 10.5802/jtnb.414. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.414/

[A] R. Apéry, Irrationalité de ζ(2) et ζ(3). Astérisque 61 (1979), 11-13. | Zbl: 0401.10049

[B] F. Beukers, A note on the irrationality of ζ(2) and ζ(3). Bull. London Math. Soc. 11 (1979), 268-272. | Zbl: 0421.10023

[DV] R. Dvornicich, C. Viola, Some remarks on Beukers' integrals, in: Colloq. Math. Soc. János Bolyai 51, Budapest (1987), 637-657. | MR: 1058238 | Zbl: 0755.11019

[H1] M. Hata, Legendre type polynomials and irrationality measures. J. reine angew. Math. 407 (1990), 99-125. | MR: 1048530 | Zbl: 0692.10034

[H2] M. Hata, A note on Beukers' integral. J. Austral. Math. Soc. (A) 58 (1995), 143-153. | MR: 1323987 | Zbl: 0830.11026

[H3] M. Hata, A new irrationality measure for ζ(3). Acta Arith. 92 (2000), 47-57. | Zbl: 0955.11023

[RV1] G. Rhin, C. Viola, On the irrationality measure of ζ(2). Ann. Inst. Fourier 43 (1993), 85-109. | Numdam | Zbl: 0776.11036

[RV2] G. Rhin, C. Viola, On a permutation group related to ζ(2). Acta Arith. 77 (1996), 23-56. | Zbl: 0864.11037

[RV3] G. Rhin, C. Viola, The group structure for ζ(3). Acta Arith. 97 (2001), 269-293. | Zbl: 1004.11042

[Va] D.V. Vasilyev, Approximations of zero by linear forms in values of the Riemann zeta-function. Dokl. Belarus Acad. Sci. 45 no. 5 (2001), 36-40 (Russian). | MR: 1983707 | Zbl: 1178.11059

[Vi] C. Viola, On Siegel's method in diophantine approximation to transcendental numbers. Rend. Sem. Mat. Univ. Pol. Torino 53 (1995), 455-469. | MR: 1452398 | Zbl: 0873.11043

Cited by Sources: